Cholesterol Home > Lipitor and Memory Loss
Memory loss is just one of the possible side effects people may experience when taking Lipitor. However, less than 2 percent of people who take Lipitor report this as a side effect. Memory loss with Lipitor is so uncommon that it is often difficult to determine whether the problem is a result of the medication or another factor.
While most people have no problems with Lipitor® (atorvastatin calcium), side effects can occur with the medication. For people taking Lipitor, memory loss (known medically as amnesia) is a rare side effect, occurring in less than 2 percent of people taking the drug. Because memory loss occurs so infrequently, however, it is difficult to know whether the memory loss is a result of Lipitor or caused by something else.
Research Concerning Memory Loss With LipitorLittle research has been conducted concerning the effects of this drug on memory loss and other brain conditions. Furthermore, the research that has been done is conflicting. For example, some studies have shown that people taking Lipitor have a lower chance of developing dementia. Other studies have shown no benefit.
In medical journals, there have been a number of isolated reports of memory loss in people taking Lipitor. However, this number is small compared to the number of people taking the drug. Therefore, it is difficult to say whether the memory loss is caused by Lipitor or another factor.
For people taking Lipitor, memory loss appears to occur infrequently. Make sure to talk with your healthcare provider or pharmacist if you have concerns about this. Also, keep in mind that it is not possible for your healthcare provider to know whether you will experience a side effect with a medicine that you have never taken. Therefore, if you notice any memory loss while taking this drug, talk to your healthcare provider. He or she may recommend adjusting the Lipitor dosage or switching to another cholesterol medication.